Alert archive / West Virginia / High Wind Warnings in 2006

High Wind Warning 10, NWS Blacksburg, VA

December 31, 2006Mercer County, West Virginia; Tazewell County, Virginia

NWS Blacksburg, VA issued this high wind warning at Dec 31, 2006, 11:33 AM EST for Mercer County, West Virginia; Tazewell County, Virginia. It took effect at Dec 31, 2006, 12:00 PM EST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 31, 2006, 11:33 AM EST (16:33 UTC)
In effect from
Dec 31, 2006, 12:00 PM EST
Expired
Jan 1, 2007, 12:00 AM EST
In force
12 hr
Issued by
NWS Blacksburg, VA

Counties Tazewell County, VA, Mercer County, WV

The radar

The Roanoke radar (KFCX), 98 km from the middle of the area, began a volume at 16:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 4.6 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2006-12-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2006-12-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
463 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KRNK 311633 AAA
NPWRNK

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1133 AM EST SUN DEC 31 2006

...STRONG WINDS INTO TONIGHT...

.A COMPLEX LOW PRESSURE SYSTEM WILL MOVE FROM THE MID MISSISSIPPI
VALLEY INTO THE GREAT LAKES THIS AFTERNOON AND TONIGHT. AS THIS
LOW MOVES NORTHEAST WINDS WILL INCREASE OVER THE SOUTHERN
APPALACHIANS.

VAZ007-WVZ042-010045-
/O.UPG.KRNK.WI.Y.0021.061231T1700Z-070101T0500Z/
/O.NEW.KRNK.HW.W.0010.061231T1700Z-070101T0500Z/
TAZEWELL-MERCER-
INCLUDING THE CITIES OF...TAZEWELL...BLUEFIELD
1133 AM EST SUN DEC 31 2006

...HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL MIDNIGHT EST TONIGHT. THE WIND
ADVISORY IS NO LONGER IN EFFECT. 

SOUTHEAST WINDS OF 25 TO 40 MPH WITH GUSTS TO 60 MPH ALONG THE
RIDGES WILL CONTINUE THIS AFTERNOON AND EVENING. WESTERN SECTIONS OF
TAZEWELL COUNTY AND MUCH OF MERCER COUNTY ARE ESPECIALLY
SUSCEPTIBLE TO STRONG WINDS FROM THIS DIRECTION.

WINDS WILL REMAIN GUSTY THROUGH THE EVENING...UNTIL A COLD FRONT
CROSSES THROUGH THE AREA. IN ADDITION TO THE WINDS...THE LOW
PRESSURE SYSTEM WILL PRODUCE WIDESPREAD RAIN THROUGH TONIGHT.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED  WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$
1 follow-up statement
000 
WWUS71 KRNK 312352
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
652 PM EST SUN DEC 31 2006

...STRONG WINDS INTO TONIGHT...

.A COMPLEX LOW PRESSURE SYSTEM WILL MOVE FROM THE MID MISSISSIPPI
VALLEY INTO THE GREAT LAKES TONIGHT. A WARM FRONT ON THE WESTERN
SLOPES OF THE APPALACHIANS WILL SLOWLY MOVE EAST ALLOWING STRONG
SOUTHERLY WINDS ALOFT TO MIX DOWN TO THE SURFACE LATER THIS
EVENING. 

VAZ007-WVZ042-010500-
/O.CON.KRNK.HW.W.0010.000000T0000Z-070101T0500Z/
TAZEWELL-MERCER-
INCLUDING THE CITIES OF...TAZEWELL...BLUEFIELD
652 PM EST SUN DEC 31 2006

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EST
TONIGHT...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EST TONIGHT.

SOUTHEAST WINDS OF 25 TO 40 MPH CAN BE EXPECTED THIS EVENING WITH
GUSTS TO 60 MPH STILL POSSIBLE AT TIMES. WESTERN SECTIONS OF
TAZEWELL COUNTY AND MUCH OF MERCER COUNTY ARE ESPECIALLY
SUSCEPTIBLE TO STRONG WINDS FROM THIS DIRECTION.

WINDS WILL REMAIN GUSTY UNTIL A COLD FRONT CROSSES THROUGH THE
AREA. IN ADDITION TO THE WINDS...THE LOW PRESSURE SYSTEM WILL
PRODUCE WIDESPREAD RAIN THROUGH TONIGHT.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED  WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this high wind warning went out at Dec 31, 11:30 AM EST, 3 minutes earlier.

Area forecast discussion, Dec 31, 11:30 AM EST, 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1130 AM EST SUN DEC 31 2006

.UPDATE...
BASED ON OBS/REPORTS INDICATING 50 MPH WINDS ACROSS TAZEWELL
COUNTY WILL UPDATE TO UPGRADE TAZEWELL AND MERCER CTYS TO A HIGH
WIND WARNING INTO THIS EVENING AS BEST JET ALOFT STILL TO ARRIVE.

&&

.PREV DISCUSSION...
/ISSUED 944 AM EST SUN DEC 31 2006/

SHORT TERM /REST OF TODAY/...

UPSLOPE FLOW CONTINUING TO PRODUCE A NEARLY SOLID SHIELD OF -RA/DZ
ALONG THE SOUTHERN BLUE RIDGE THIS MORNING IN ADVANCE OF MAIN SHRA
AXIS WITH THE FRONT STILL WEST OF THE MOUNTAINS. EXPECT AS
CONVERGENCE AXIS SHIFTS SLOWLY EAST WILL SEE PRECIP CONSOLIDATE
OVER THE WEST...WITH MORE SPOTTY NATURE -RA PIEDMONT THRU THE
AFTERNOON. THIS GENERALLY IN LINE WITH FASTER MODEL SOLUTIONS AS
EVEN THE INCOMING NAM APPEARS A BIT SLOW ESPCLY WITH LEAD
UPSLOPE/VEERING PROFILE -RA. THUS WILL UPDATE TO UP POPS TO MAINLY
CATEGORICAL FOR MOST OF THE REGION EXCEPT LIKELYS FAR EAST.

WINDS ALOFT ALSO AN ISSUE AND HOW MUCH OF THE UPSTREAM 50+ KT SW
JET PER OHX RAOB WILL MAKE IT TO THE RIDGETOPS GIVEN SLOWER ONSET
OF WEDGING. 12Z SOUNDINGS INDICATE A RATHER HIGH INVERSION AND
SIMILAR TO NAM FORECAST RAOBS WHICH ALLOWED ONLY MARGINAL MOMENTUM
TRANSFER. THEREFORE LIKELY WONT EXPAND GOING WIND ADVISORY BUT
WILL NEED TO WATCH EXTREME WRN/SW SLOPES WHERE WARM ADVECTION
SHOULD BE STRONGEST. TEMPS BASICALLY STUCK ACROSS THE CENTRAL/NE
WHERE MSAS LIS SHOWS WEDGE DEEPENING WHILE SHOULD SEE SOME ADDED
RISES FAR NW FLANK PER SE DOWNSLOPE AND WARMING ALOFT. EXPECT
SOUTH/SE ZONES MAY ALSO BUMP UP A BIT BUT LIKELY NOT UNTIL VERY
LATE TODAY WHEN THE WARM FRONT PUSHES CLOSER. OTRW UPDATE MAINLY
TO RECONFIG QPF FOR UPSLOPE AND REMOVE MORNING WORDING.

PREV DISCUSSION...
/ISSUED 643 AM EST SUN DEC 31 2006/

AVIATION /12Z-12Z/...

CONDITIONS WILL CONTINUE TO DETERIORATE THROUGH THE DAY WITH
CEILINGS AT TAF SITES LOWERING TO IFR BY EVENING. LIGHT RAIN WILL
SPREAD ACROSS THE AREA TODAY. HEAVIER SHOWERS WILL MOVE FROM WEST
TO EAST ACROSS THE REGION TONIGHT. ONCE THE COLD FRONT GOES
THROUGH AND THE RAIN ENDS...CEILINGS WILL REMAIN MVFR THROUGH 12Z
MONDAY.

PREV DISCUSSION...
/ISSUED 501 AM EST SUN DEC 31 2006/

SHORT TERM /TODAY THROUGH TUESDAY/...

LARGE LOW PRESSURE SYSTEM IN ENTERING THE MID MISSISSIPPI VALLEY
WITH COLD FRONT EXTENDING INTO LOUISIANA. TIMING OF THIS SYSTEM IS
SIMILAR IN THE MODELS AND LITTLE ADJUST EMT IS NEEDED TO THE CHANCE
OF PRECIPITATION THROUGH MONDAY.

ALONG THE WESTERN EDGE OF THE FORECAST AREAS...FROM TAZEWELL TO
EXTREME WESTERN WATAUGA COUNTY 850 TEMPERATURES RISE TO AROUND +10
TODAY. AS THEY WILL NOT BE IN THE WEDGE...THERE WILL BE A SHARP
TEMPERATURE GRADIENT WEST TO EAST ACROSS THESE COUNTIES. 65 KNOT LOW
LEVEL JET FORECAST TODAY AND WITH BETTER POTENTIAL FOR MIXING THIS
AREA WILL HAVE STRONGER WINDS. WILL ISSUE A WIND ADVISORY AHEAD OF
THE COLD FRONT FOR TAZEWELL AND MERCER COUNTIES.

THE SURFACE WEDGE HOLDS IN UNTIL THIS EVENING WHEN THE BEST UPPER
DIFFLUENCE AND VORTICITY ADVECTION MOVE ACROSS THE FORECAST AREA. AS
THE WEDGE RECEDES THE STRONGER WINDS OF THE LOW LEVEL JET WILL REACH
THE SURFACE. THIS WILL RESULT IN RISING TEMPERATURES OVERNIGHT
ESPECIALLY IN THE SOUTHERN HALF OF THE COUNTY WARNING AREA.

850 MB WINDS ON MONDAY NIGHT BEHIND THE FRONT INCREASE TO 40-50
KNOTS OUT OF THE NORTHWEST. AS THE HIGH APPROACHES ON TUESDAY
AFTERNOON...SURFACE WINDS WILL BEGIN TO DIMINISH AND EVENTUALLY
BECOME LIGHT AND VARIABLE BY WEDNESDAY MORNING. MODELS ARE SOWING
A LARGE SWATH OF 25 KNOT SURFACE WINDS FROM FLOYD TO WATAUGA
COUNTY LATE MONDAY NIGHT. PRESSURE RISES AT THIS TIME AREA IN THE
+4 TO +6 MB/6HOUR RANGE. WILL ENHANCE WIND SPEEDS IN NORTHWEST
NORTH CAROLINA AND ALONG THE SOUTHERN BLUE RIDGE ON MONDAY NIGHT.

THE NORTHWEST WINDS WILL BRINGS IN 850 MB TEMPERATURES IN THE -4 TO
-6 RANGE MONDAY NIGHT...THEN POOL OF COLD AIR MOVES NORTHEAST WITH
TEMPERATURES MODERATING BACK TO THE +4 TO +6 RANGE ON TUESDAY. BUT
BRIEF PERIOD OF COLDER AIR COMES IN BY 03Z AND WILL BE ENOUGH TO
CHANGE PRECIPITATION OVER TO SNOW OR A RAIN/SNOW MIX. WILL BE ADDING
A LITTLE MORE SNOW FOR WESTERN GREENBRIER MONDAY NIGHT.

GOOD DRYING THROUGH A DEEP LAYER WILL CLEAR CLOUDS OUT OF THE
EAST OF MONDAY NIGHT. LOW LEVEL MOISTURE TAKES UNTIL LATE TUESDAY
NIGHT TO PULL OUT IN THE WEST. HIGH PRESSURE BUILDS IN TUESDAY AND
IS CENTERED OVER THE COUNTY WARNING AREA BY WEDNESDAY MORNING.
THIS TREND IS ALREADY WELL DEPICTED IN THE GRIDS.

LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...

NO CHANGES AT THIS TIME.

AVIATION /10Z-06Z/...

APPROACHING COMPLEX LOW PRESSURE SYSTEM WILL BRING STEADY
DETERIORATION IN VSBY/CIGS AT ALL TAF SITES OVER THE NEXT 24
HOURS. CIGS WILL FALL TO MVFR BY LATER THIS MORNING AND ONSET OF
-RA AROUND LATE MORNING WILL BE ACCOMPANIED BY IFR CIGS AND
FALLING VSBYS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...HIGH WIND WARNING UNTIL MIDNIGHT EST TONIGHT FOR VAZ007.

NC...NONE.
WV...HIGH WIND WARNING UNTIL MIDNIGHT EST TONIGHT FOR WVZ042.

&&

UPDATE...
SHORT TERM...JH
Hazardous weather outlook, Dec 31, 6:23 AM EST, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
623 AM EST SUN DEC 31 2006

NCZ002>006-019-020-VAZ010>014-016>019-022>024-032>035-043>047-058-
059-WVZ044-011130-
ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-BLAND-
GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-
ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-
CHARLOTTE-MONROE-
623 AM EST SUN DEC 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

VAZ007-WVZ042-011130-
TAZEWELL-MERCER-
623 AM EST SUN DEC 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT FROM NOON TODAY THROUGH MIDNIGHT
TONIGHT. WINDS WILL INCREASE FROM THE SOUTHEAST TODAY. BY THIS
AFTERNOON WIND SPEEDS WILL BE 15 TO 30 MPH WITH GUSTS UP TO 50
MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG NORTHWEST WINDS AREA POSSIBLE BEHIND A COLD FRONT MONDAY
NIGHT AND TUESDAY MORNING. WINDS GUSTS MAY BE UP TO 40 MPH AT
HIGHER ELEVATIONS.

OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NCZ001-018-VAZ009-015-020-WVZ043-045-011130-
ASHE-WATAUGA-SMYTH-GRAYSON-BATH-SUMMERS-GREENBRIER-
623 AM EST SUN DEC 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG NORTHWEST WINDS AREA POSSIBLE BEHIND A COLD FRONT MONDAY
NIGHT AND TUESDAY MORNING. WINDS GUSTS MAY BE UP TO 40 MPH AT
HIGHER ELEVATIONS.

OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 31, 5:21 AM ESTWind AdvisoryRNKMercer6 hr

Nearby

High Wind Warnings in West Virginia, 2006High Wind Warnings in Virginia, 2006Every high wind warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.